Tags

, , , , , , , ,

I’ve posted quite a bit recently about switching ADD meds to Strattera, against my wishes and better judgment. I gave it a try, but on the 7th of March, I officially said, “Screw you, Strattera!”

All of my research (hours and hours) on patient forums with reports of Strattera’s efficacy and side effects showed that continuing the medication for 4 to 8 weeks is necessary for side effects to subside and benefits to kick in. Like many others before me, I just can’t hold out that long. I’m generally pro-meds but almost everything I’ve taken in the last 12 years was 1) clearly beneficial, and 2) had minimal side effects.

Poison to me.

So what happened?

I took the second dose at 60mg after 5 days at 25mg and 5 days at 40mg. I had already been experiencing unpleasant side effects, and more of them than I’ve typically had from a single medication. They got worse instead of better. Instead of the headache kicking in 3 hours after taking the pills, it started in under an hour. Instead of just being an average headache, it was very intense and came with a burning sensation on my scalp and a hot flush to my face and ears. I Googled and found that this is typically associated with anxiety or fear.

Fifteen minutes later, I was having the worst panic attack of my life. I could feel my blood pressure going up, I was terrified to the point of nausea, my hands were shaking, I was crying, and there was no trigger. I was so f*cked up that as soon as I could see straight again, about an hour later, I called the psychiatrist’s office and left a message for my PA pleading for permission to quit this medication. I have never called them about med side effects before, but I was desperate. In the afterglow of the godawful panic attack, I spent most of the day crying and trying not to cry. The psych’s office never called back.

Strattera side effects are so bad today that I actually called the psych’s office to ask if I can quit it. Please god, make it stop!

As I noted in my deep dive into causes of Strattera side effects, norepinephrine is a fight-or-flight hormone, so the anxiety reaction suggests I was overdosing on chemicals that freaked my body out. My over-sensitivity to these hormones is known: I’ve previously experienced adrenal exhaustion, about which I informed the PA.  I’m already on another med that increases norepinephrine levels (Wellbutrin), am currently under high stress (dissertation), and have a history of anxiety issues. You’d think that they would be particularly cautious about jacking up my norepinephrine levels even further. Nope.

The most notable other side effects, while paling in comparison to the panic attack, included the following:

  1. Extreme exhaustion that interfered with general functioning.
  2. Disturbed sleep with substantial alterations to sleep patterns and quality.
  3. Ongoing vertigo and dizziness that felt like “the spins” of drunkenness.
  4. Headaches. Every day, starting after taking the meds, and lasting all day. 24-hour “coverage” by meds = 24-hour side effects. I expect headaches out of med changes, but these got harsh enough that they interfered with work.
  5. Increased blood pressure: I don’t have measurements to substantiate this, but usually people can’t feel increased blood pressure. I could feel the increased pressure of the blood as it pulsed through my carotid artery and neck veins, which was incredibly disturbing. I also felt noticeable changes in blood pressure upon standing and more tinnitus.
  6. Decrease in thirst (bad) plus wildly inconsistent appetite.
  7. Constipation. Ewww. Nothing major, but never had that one before.
  8. Substantial drop in mood (20% lower than average = very bad indeed) which continued the entire time I took Strattera and improved immediately upon discontinuation.

At this point, the side effects were debilitating. ADD symptoms have major negative impacts on my life (a post for another day) but with these side effects, the cure was unquestionably worse than the disease. That is not only unacceptable but also counter to what I’ve been trying to achieve with ADD meds. Still, I was feeling really guilty about considering quitting before really trying to stick out the side effects.

When my husband got home, I filled him in on the details of the panic attack. He said, “You’re not taking that anymore. Right?” I started to say, “Well, I was going to try it for just one more day…” when he firmly interrupted: “No. You’re not taking that anymore.”

Suddenly, I saw that he was right. I was ignoring my own advice to so many other sufferers: do not tolerate horrible, debilitating side effects. Other bipolars posted that their psych had them discontinue Strattera when it caused anxiety and panic attacks. Why wasn’t I doing the same? I was immediately relieved; no need to waffle anymore or try to play the stoic. The lack of any response to my distress signal was also decisive in the question of whether to change psychiatrists. They have given me no respect and unsatisfactory patient care, so I’ve cancelled my next appointment before I’ve even lined up a new provider, stressful as that is.

Within two days of stopping Strattera, the side effects were gone. Entirely. My mood scores went back up by 20%. Right choice? I think yes.

Advertisements